Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Louisville, KY

May 24, 2017Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 24, 2017, 1:12 PM CDT for Cumberland County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 1:12 PM CDT (18:12 UTC)
Expired
May 24, 2017, 1:45 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cumberland County, KY

The radar

The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:20 PM CDTHAIL 0.75Burkesville, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS53 KLMK 241812
SVRLMK
KYC057-241845-
/O.NEW.KLMK.SV.W.0196.170524T1812Z-170524T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
112 PM CDT WED MAY 24 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cumberland County in south central Kentucky...

* Until 145 PM CDT

* At 112 PM CDT, a severe thunderstorm was located over Burkesville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burkesville, Leslie, Modoc, Ellington, Bow, Grider, Kettle,
  Tanbark, Amandaville and Claywell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.

LAT...LON 3677 8551 3693 8533 3693 8530 3691 8526
      3690 8527 3688 8525 3686 8524 3685 8523
      3685 8522 3680 8523 3669 8534
TIME...MOT...LOC 1812Z 220DEG 23KT 3678 8539 

HAIL...1.25IN
WIND...60MPH
 
$$

ZT
3 follow-up statements
916 
WWUS53 KLMK 241824
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
124 PM CDT WED MAY 24 2017

KYC057-241845-
/O.CON.KLMK.SV.W.0196.000000T0000Z-170524T1845Z/
Cumberland KY-
124 PM CDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN CUMBERLAND COUNTY...

At 124 PM CDT, a severe thunderstorm was located near Burkesville,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burkesville, Claywell, Amandaville and Bakerton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.

LAT...LON 3682 8545 3693 8533 3693 8530 3691 8526
      3690 8527 3688 8525 3686 8524 3685 8523
      3685 8522 3680 8523 3674 8530
TIME...MOT...LOC 1824Z 220DEG 23KT 3684 8533 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
716 
WWUS53 KLMK 241833
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
133 PM CDT WED MAY 24 2017

KYC057-241845-
/O.CON.KLMK.SV.W.0196.000000T0000Z-170524T1845Z/
Cumberland KY-
133 PM CDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN CUMBERLAND COUNTY...

At 132 PM CDT, a severe thunderstorm was located 8 miles northeast of
Burkesville, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Claywell, Amandaville and Bakerton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.

LAT...LON 3687 8539 3693 8533 3693 8530 3691 8526
      3690 8527 3688 8525 3686 8524 3685 8523
      3685 8522 3680 8523 3678 8526
TIME...MOT...LOC 1832Z 220DEG 23KT 3688 8528 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
237 
WWUS53 KLMK 241839
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
139 PM CDT WED MAY 24 2017

KYC057-241849-
/O.EXP.KLMK.SV.W.0196.000000T0000Z-170524T1845Z/
Cumberland KY-
139 PM CDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
WILL EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3687 8539 3693 8533 3693 8530 3691 8526
      3690 8527 3688 8525 3686 8524 3685 8523
      3685 8522 3680 8523 3678 8526
TIME...MOT...LOC 1839Z 220DEG 23KT 3690 8526 

$$

ZT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:59 PM CDT, 13 minutes earlier.

Area forecast discussion, May 24, 12:59 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
159 PM EDT Wed May 24 2017

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1155 AM EDT Wed May 24 2017

Showers have been fairly widespread for the last few hrs over
central Kentucky, but a mid-level dry slot has punched in from the
south and precip is eroding in between I-65 and I-75. Minimal
thunder so far, but will have to watch for this dry slot to
destabilize through the afternoon as a 997mb surface low over Middle
Tennessee lifts NNE into the Commonwealth. Instability, or potential
lack of it, will be the limiting factor in severe wx as sfc winds
will be backed ahead of the low. SPC Slight Risk has expanded as far
west as Paris, Lexington, and the Highway 127 corridor from Danville
to Jamestown. Between the shear profile and low LCL heights,
potential for brief tornadoes is certainly on the table.

Potential threats are fairly well covered by the going forecast, and
with categorical POPs in play, most adjustments have been a matter
of precip timing.

.Short Term (Now through Thursday)...
Issued at 325 AM EDT Wed May 24 2017

...Widespread Rain Today, A Few Strong Storms East of I-65
Possible...

An interesting setup will unfold through the day, and could
ultimately yield a threat for strong storms and a few mini-
supercells around the I-75 corridor by this afternoon and evening.

A closed upper low will drop south into the mid Mississippi River
Valley by this evening. Meanwhile, a secondary shortwave will race
up through the Tennessee Valley and into our region by this
afternoon. The associated surface low is expected to move up the I-
75 corridor. This will create a locally veered wind profile as
surface winds with the northward advancing triple point back beneath
a 30 knot low level jet. Forecast soundings show a favorable
hodograph to support rotating storms, however the big question will
be whether we are able to destabilize ahead of these conditions late
morning and early afternoon. Given the degree of expected cloud
cover, confidence will stay low in the overall strong storm threat
but wanted to note the potential if the modest instability offered
by some of the models is realized. Like the SPC outlook of the
slight and marginal categories, and the tornado probs. Will also
note how low LCL's will be, which would help the tornado threat a
bit if robust updrafts are able to develop. Will have to monitor the
potential destabilization in our east as we move through the day. I-
65 and westward should expect widespread showers and a few rumbles
of thunder. Some of the showers could be heavy at times given the
moist column, and some of the CAM's suggest localized rainfall
amounts around 1 inch.

Otherwise, highs today will struggle under the heavy cloud cover and
precipitation. This will put us about 10 degrees below normal values
for this time of year. Look for the mid and upper 60s in most spots.

The deep upper low will sit over the tri-state (IN/KY/OH) confluence
tonight with a mid level dry slot likely drying out southern KY for
some of the overnight. Meanwhile, scattered to numerous showers
should continue near the low center over southern IN and north
central KY. Look for lows in the mid 50s.

One final shortwave rotates through the parent low on Thursday,
bringing numerous showers with it. Highs won't make it out of the
60s east and barely into the 70s west.

.Long Term (Thursday night through Tuesday)...
Issued at 325 AM EDT Wed May 24 2017

...Warmer for the Memorial Day Weekend with MCS activity Possible...

Thursday Night - Friday...

Progressive shortwave ridging will bring a brief dry spell and much
warmer conditions by Friday. After a chilly Friday morning in the
mid 50s, highs on either side of 80 will be a couple degrees above
climo for this time of year. Do have to keep a slight chance of a
shower or storm in across southern IN Friday afternoon as a weak
disturbance slides in behind the departing upper ridge axis.

Memorial Day Weekend...

A frontal boundary looks to develop somewhere over or near the
region for the weekend, with scattered showers and storms developing
along it through Saturday. Temperatures will depend on where the
boundary sets up, but will go with highs in the low 80s for
Saturday. By Saturday night into Sunday, a strong trough develops
over the central and northern Plains with an associated surface low
developing ahead of it. Most models agree this low will track to our
NW up into the Great Lakes, keeping us warm and unstable. As better
forcing arrives Saturday night into Sunday, more widespread showers
and storms are expected. Depending on ultimate frontal boundary
position and how much we destabilize, some stronger storms may be
possible.

Cold front looks to pass through Sunday night, with a mid level dry
slot bringing drier conditions into Memorial Day. Lows will be back
around the 60 degree mark for Sunday night, followed by highs around
80 on Monday. Some wrap around showers may move back into southern
Indiana by later Monday as a deep upper low spins over the northern
Great Lakes.

Tuesday...

Another chance for showers arrives Tuesday as shortwave embedded in
the parent trough rotates through our region. A few T-storms may be
possible by Tuesday afternoon, with highs in the upper 70s to 80
degrees.

&&

.Aviation (18Z TAF Update)...
Issued at 157 PM EDT Wed May 24 2017

Precipitation is currently lifting away from KSDF and KLEX. Both
sites will see some sun this afternoon. Rain that is currently over
KBWG will move northeast over SDF and then LEX for another round of
showers later this evening. KBWG is experiencing MVFR conditions due
to reduced visibilities with the rain. This will improve to low
level VFR during the late evening and early morning until ceilings
fall back to MVFR before sunrise. KSDF will fall into MVFR this
evening due to low ceilings and stay there through most of tomorrow.
KSDF may see IFR conditions as they near midnight. KLEX will fall
into MVFR conditions this evening because of dropping ceilings. As
the ceiling in KLEX continues to fall expect IFR conditions through
tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....BJS
Long Term......BJS
Aviation.......KDW
Hazardous weather outlook, May 24, 11:05 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1205 PM EDT Wed May 24 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251615-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1205 PM EDT Wed May 24 2017 /1105 AM CDT Wed May 24 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected today as low
pressure moves into the area. Some of the storms could become strong
east of I-65 where locally heavy rainfall, gusty winds, and small
hail will be possible. A brief tornado cannot be ruled out if
stronger storms develop, especially east of a line from Lexington to
Danville to Jamestown.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances for storms return for the holiday weekend as a stationary
front over the Ohio Valley serves as a focus for development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, mainly
in south-central and east-central Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS/RAS

In the hours before

Special weather statement, May 24, 12:33 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
1233 PM CDT WED MAY 24 2017

KYZ075-081-241800-
Monroe-Cumberland-
1233 PM CDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND SOUTHERN
CUMBERLAND COUNTIES...

At 1233 PM CDT, a strong thunderstorm was located 9 miles east of Red
Boiling Springs, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tompkinsville, Gamaliel, Littrell, Meshack, Blythe, Harlan
Crossroads, Vernon, Peytonsburg, Stalcup and Hegira.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near bodies of water, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3662 8582 3678 8556 3672 8525 3671 8526
      3662 8540 3661 8557
TIME...MOT...LOC 1733Z 230DEG 26KT 3656 8568

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:23 PM CDTAreal Flood AdvisoryLMKBoyle, Marion, Washington3 hr
May 24, 12:33 PM CDTSpecial Weather StatementLMKMonroe27 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningLMKCumberland, Monroe35 min
May 24, 1:38 PM CDTSpecial Weather StatementLMKRussell37 min
May 24, 1:44 PM CDTSpecial Weather StatementLMKHart31 min
May 24, 1:49 PM CDTSpecial Weather StatementLMKAllen41 min
May 24, 1:52 PM CDTSpecial Weather StatementLMKRussell38 min
May 24, 2:03 PM CDTSpecial Weather StatementLMKLarue42 min
May 24, 2:25 PM CDTSpecial Weather StatementLMKCasey35 min
May 24, 2:31 PM CDTSpecial Weather StatementLMKHart44 min
May 24, 2:34 PM CDTSpecial Weather StatementLMKNelson41 min
May 24, 2:38 PM CDTAreal Flood AdvisoryLMKHardin, Hart, Larue3 hr
May 24, 2:46 PM CDTSpecial Weather StatementLMKLincoln29 min
May 24, 3:08 PM CDTSpecial Weather StatementLMKNelson37 min
May 24, 3:11 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison49 min
May 24, 3:41 PM CDTSpecial Weather StatementLMKSpencer34 min
May 24, 4:31 PM CDTFlash Flood WatchLMKAnderson, Bourbon, Clark, Fayette, Franklin, Harrison and 8 more11 hr
May 24, 6:21 PM CDTAreal Flood AdvisoryLMKHenry, Oldham, Trimble4 hr
May 24, 6:27 PM CDTAreal Flood AdvisoryLMKJefferson4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.